# SDR CA090519003

- Difficulty date: May 15, 2009
- Submitted: June 16, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 21,872 hours
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 1068291018
- Condition: Malfunctioned
- Location: Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

(CAN) MAG RECEIVED FROM CUSTOMER DUE TO  ENGINE NO START. MAG OVERHAULED.  MAG DISASSEMBLED, RETARD POINTS FOUND TO ONLY OPEN ON 1 OF 4 LOBES OF RETARD BREAKER CAM.  POINT GAP SMALL WHEN IT DID OPEN THAT IT COULDN`T BE MEASURED WITH A WIRE FEELER GAUGE. WOULD HAVE CAUSED ENG TO BE STARTED AT NORMAL ADVANCED TIMING POSITION AND COULD RESULT IN KICKBACKS AND POSSIBLE ENG DAMAGE. THE LT MAIN POINTS WERE OPENING ON THE 4 LOBES OF THE CAM AT BETWEEN 10-11.5 DEGREES (SHOULD BE 8 DEG. +/- 2 DEG.) AND POINT GAP WAS .012 INCH(SHOULD BE .016" +/-.002". THE RT MAIN POINTS WERE OPENING AT 9-11 DEG AND .015" (SHOULD BE 8 +/- 2 DEG AND .016" +/-.004").  ORIFICE PLUG THAT RELEASES PRESSURIZED AIR FROM MAG PAINTED OVER.  ORIFICE SHOULD BE .015 INCH AND IF IT IS BLOCKED THEN OZONE AND MOISTURE TRAPPED IN THE MAG WILL TURN TO NITRIC ACID AND DESTROY THE NYLON GEARS AND NYLON POINT CAM FOLLOWERS. THE MAG DID NOT APPEAR TO HAVE BEEN RUN FOR ANY GREAT LENGTH OF TIME TO CAUSE THIS TO HAPPEN. - THE WRONG GREASE WAS PUT INTO THE ROLLER BRG IN THE DISTRIBUTOR BLOCK. MFG GREASE IS WHITE AND IF THE BRG IS DRY OR THE MAG IS O/H`D THEN THE BRG MUST BE REPLACED. THIS BRG COMES PRE-LUBED WITH THE MFG GREASE.   WRONG WASHERS WERE INSTALLED UNDER 2 OF THE DISTRIBUTOR BLOCK HOLD DOWN SCREWS.  RETAINING RING THAT HOLDS THE WAVE WASHER AND OIL SLINGER WAS NOT PROPERLY SEATED. IF THIS RETAINER SLIPS OUT OF ITS GROOVE THE WASHER, WAVE WASHER AND POSSIBLY THE OIL SLINGER WILL SPIN ON THE MAG SHAFT.  THE DRIVE NUT WAS INCORRECT, NOT REALLY A SAFETY CONCERN, BUT IT`S STILL THE WRONG PART. A 500 HOUR INSP WAS CARRIED OUT, ALL TIMING AND PARTS ISSUES WERE CHANGED TO MFG SPECS, AND THE MAG WAS RETURNED TO SERVICE.
